Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 193, NWS Austin/San Antonio, TX

June 28, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 28, 2004, 9:01 AM CDT for Val Verde County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 9:01 AM CDT (14:01 UTC)
Expired
Jun 28, 2004, 2:00 PM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 281404
FFWSAT
TXC465-281900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 AM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 200 PM CDT

* AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS PRODUCING RAINFALL AMOUNTS OF ONE TO TWO
  INCHES AN HOUR. LITTLE TO NO MOVEMENT OF THE STORMS IS INDICATED.

RUNOFF FROM THIS STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS...STREAMS AND HIGHWAYS. 

LAT...LON 2993 10155 2938 10086 3021 10080 3022 10167

$$
1 follow-up statement
000 
WGUS74 KEWX 281657 CCA
FFSSAT
TXC019-031-091-123-177-209-285-325-385-463-465-281930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR VAL
VERDE...REAL...BANDERA...UVALDE...MEDINA...BLANCO...HAYES 
AND COMAL COUNTIES...

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR
GONZALES...LAVACA...FAYETTE AND DEWITT COUNTIES...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 AM CDT TUESDAY FOR ALL OF 
SOUTH CENTRAL TEXAS... 

WIDESPREAD RAINFALL AMOUNTS FROM SUNDAY WERE GENERALLY IN THE ONE
HALF INCH TO ONE INCH RANGE...WITH SOME LOCATIONS RECEIVING UP TO 4
INCHES OF RAINFALL.  

WITH SOILS SATURATED ACROSS SOUTH CENTRAL TEXAS...ANY ADDITIONAL
RAINFALL THIS AFTERNOON AND OVERNIGHT WILL CAUSE FLASH FLOODING.  IN
ADDITION TO THE FLASH FLOOD THREAT...PERSONS IN LOW LYING AREAS OR IN
LOCATIONS ALONG CREEKS...STREAMS AND RIVERS MAY ALSO EXPERIENCE
FLOODING FROM RAPID RISES CAUSED BY FLOOD WATERS QUICKLY RUNNING OFF.

ALL MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE TRAVELING AND BE
ESPECIALLY ALERT AT OR NEAR LOW WATER CROSSINGS...NEAR CREEKS AND
RIVERS OR IN LOW LYING AREAS.  IF YOU APPROACH A LOCATION AND WATER
COVERS THE ROAD WAY REMEMBER...TURN AROUND DONT DROWN.

RESIDENTS IN THE WATCH AREA SHOULD CONTINUE TO MONITOR THE LATEST
FORECAST AND BE PREPARED TO RESPOND QUICKLY IF A WARNING IS ISSUED
FOR YOUR AREA.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:54 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 3:54 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 AM CDT MON JUN 28 2004

.DISCUSSION...
STORMS TO THE WEST VERY PERSISTENT THIS MORNING AS SECONDARY
CONVECTION CONTS TO REDEVELOP OR BACKBUILD TOWARD THE WEST ALONG
OUTFLOW BOUNDARIES...AND A MODERATE LLJ FEEDS THE CONVECTION.  AMS
OVR S TX WILL REMAIN PRIMED FOR HEAVY RAIN TODAY AND TONIGHT AS S TX
LIES ON THE PERIPHERY OF A RDG OVR THE GULF WITH A TROF OVR WEST
CENTRAL TX. THIS PATTERN TO CONT THRU MID WEEK...BUT THEN THE UPR
TROF TO GRADUALLY SHIFT EAST LATER IN THE WEEK AS A SHARP RDG BUILDS
IN FROM THE WEST. THIS WILL PUT S TX IN A NWLY FLOW REGIME WHICH WILL
RESULT IN DECREASED POPS IN THE WEST...BUT CONTD CHC POPS IN THE EAST
AS MCS ACTIVITY SLIDES DOWN THE FRONT EDGE OF THE RDG.  WILL EXTEND
THE FFA FOR ALL AREAS THRU 4 AM TUE MORNING AS S TX SOILS ARE
SATURATED AND SLOW MOVG SOAKERS WILL INCREASE WITH HEATING TODAY AND
THEN LINGER INTO THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  72  89  73 /  60  40  40  30
AUSTIN BERGSTROM INTL AIRPORT  89  71  89  72 /  60  40  40  30
DEL RIO INTL AIRPORT           90  74  93  74 /  40  40  40  40
SAN ANTONIO INTL AIRPORT       87  73  90  73 /  60  40  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ALL OF CWA
THRU 4 AM TUESDAY MORNING.

&&

01/11/DC
Hazardous weather outlook, Jun 28, 5:44 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 AM CDT MON JUN 28 2004

TXZ171>173-183>194-202>209-217>225-228-291100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
544 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR ALL OF SOUTH
CENTRAL TEXAS. A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.
THE COMBINATION OF THIS UNSTABLE AIRMASS...OUTFLOW BOUNDARIES AND
UPPER AIR DISTURBANCES MOVING ACROSS FROM THE WEST WILL CONTINUE TO
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES...WITH ISOLATED AMOUNTS
UP TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH
WEDNESDAY...WITH A DECREASE IN CHANCES BEGINNING THURSDAY. ANY
ADDITIONAL RAINFALL WILL INCREASE THE POTENTIAL FOR SIGNIFICANT
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 28, 5:21 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1238 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/28/2004                   BEXAR              TX   LAW ENFORCEMENT

            HOLLYCOCK RD AT BABCOCK CLOSED.

0200 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/28/2004                   BEXAR              TX   LAW ENFORCEMENT

            BABCOCK RD AT HAUSEMAN CLOSED.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:31 PM CDTFlash Flood WarningEWXComal3 hr
Jun 27, 10:10 PM CDTFlash Flood WarningEWXBexar4 hr
Jun 27, 11:11 PM CDTFlash Flood WarningEWXUvalde4 hr
Jun 27, 11:45 PM CDTFlash Flood WarningEWXBandera, Bexar, Medina, Zavala4 hr
Jun 28, 3:18 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 28, 3:44 AM CDTFlash Flood WarningEWXMedina3 hr
Jun 28, 5:31 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 10:44 AM CDTFlash Flood WarningEWXBlanco, Comal, Hays3 hr
Jun 28, 11:27 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca4 hr
Jun 28, 11:40 AM CDTFlash Flood WarningEWXBandera, Medina, Real, Uvalde3 hr
Jun 28, 1:54 PM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 2:54 PM CDTFlash Flood WarningEWXBandera, Kerr, Medina, Real, Uvalde3 hr
Jun 28, 2:56 PM CDTFlash Flood WarningEWXFayette, Gonzales, Karnes, Wilson2 hr
Jun 28, 5:26 PM CDTFlash Flood WarningEWXBexar, Kendall2 hr
Jun 28, 5:31 PM CDTSevere Thunderstorm WarningEWXFrio59 min
Jun 28, 5:34 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson56 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.